Article Text

Download PDFPDF
CASE REPORT
Feeling blue with metformin-associated lactic acidosis
  1. Benjamin Plumb1,
  2. Alex Parker2,
  3. Paul Wong3
  1. 1Postgraduate Medical Education, North Bristol NHS Trust, Bristol, UK
  2. 2Department of Acute Medicine, Musgrove Park Hospital, Taunton, Somerset, UK
  3. 3Department Anaesthetics, Musgrove Park Hospital, Taunton, Somerset, UK
  1. Correspondence to Dr Benjamin Plumb, benjamin.plumb{at}nbt.nhs.uk

Summary

An active 66-year-old diabetic woman presented with a 5-day history of vomiting and abdominal pain, refractory shock and acute kidney injury (AKI). There was concomitant ACE inhibitor (ACEi) use and metformin toxicity with severe lactic acidosis. She suffered a pulseless electrical activity (PEA) cardiac arrest within 30 min of arrival to the Medical Admissions Unit. Despite a serum pH of 6.57 she was successfully resuscitated. She remained haemodynamically unstable even with fluid resuscitation, inotropic support and haemodiafiltration, yet made a full and rapid recovery following the introduction of a methylene blue infusion.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.